Lopinavir is an antiretroviral protease inhibitor used in combination with ritonavir in the therapy and prevention of human immunodeficiency virus (HIV) infection and the acquired immunodeficiency syndrome (AIDS). Lopinavir can cause transient and usually asymptomatic elevations in serum aminotransferase levels and, rarely, clinically apparent, acute liver injury. In HBV or HCV coinfected patients, highly active antiretroviral therapy with lopinavir may result of an exacerbation of the underlying chronic hepatitis B or C.
Lopinavir (loe pin' a vir) is a peptidomimetic HIV protease inhibitor that acts by binding to the catalytic site of the HIV protease, thereby preventing the cleavage of viral polyprotein precursors into mature, functional proteins that are necessary for viral replication. Lopinavir is usually given in combination with low “booster” doses of ritonavir which improves the pharmacokinetics of lopinavir by slowing its hepatic metabolism. Lopinavir was approved for use in the United States in 2000 for the treatment of HIV infection in adults and children. Lopinavir in fixed combination with ritonavir is available as tablets of 100 mg/25 mg and 200 mg/50 mg and as an oral solution (80/20 mg per mL) for pediatric use generically and under the brand name Kaletra. The recommended dosage of lopinavir in adults is 800 mg daily in combination with 200 mg of ritonavir, either once daily or in two divided doses. Pediatric doses are based upon body weight or body surface area. Common side effects include gastrointestinal upset, nausea, diarrhea, fatigue, headache, and, with long term therapy, dyslipidemia and lipodystrophy.
Some degree of serum aminotransferase elevations occur in a high proportion of patients taking lopinavir containing antiretroviral regimens. Moderate-to-severe elevations in serum aminotransferase levels (>5 times the upper limit of normal) are found in 3% to 10% of patients, although rates may be higher in patients with HIV-HCV coinfection. These elevations are usually asymptomatic and self-limited and can resolve even with continuation of the medication. Clinically apparent liver disease due to lopinavir/ritonavir occurs, but is rare. The latency to onset of symptoms or jaundice is usually 1 to 8 weeks and the pattern of serum enzyme elevations varies from hepatocellular to cholestatic or mixed. The injury is usually self-limited; however, fatal cases have been reported. In addition, initiation of lopinavir/ritonavir based highly active antiretroviral therapy can lead to exacerbation of an underlying chronic hepatitis B or C in coinfected individuals, typically arising 2 to 12 months after starting therapy, and associated with a hepatocellular pattern of serum enzyme elevations and increases in serum levels of hepatitis B virus (HBV) DNA or hepatitis C virus (HCV) RNA. Lopinavir therapy has not been clearly linked to lactic acidosis and acute fatty liver that is reported in association with several nucleoside analogue reverse transcriptase inhibitors.
Likelihood score: D (possible, rare cause of clinically apparent liver injury).
Mechanism of Injury
The cause of the clinical hepatotoxicity from lopinavir may be due to its metabolism by the liver, which is largely by the cytochrome P450 system (CYP3A4), which may result in production of a toxic intermediate. In patients with HBV or HCV coinfection, initiation of highly active antiretroviral therapy including lopinavir may be associated with flares of the underlying chronic hepatitis which are thought to be the result of reconstitution of the immune system, viral interactions or a direct effect of the drug on the hepatitis virus.
Outcome and Management
The severity of liver injury ranges from mild enzyme elevations to acute liver failure. In typical cases, recovery occurs within 1 to 2 months of stopping lopinavir. Rechallenge may lead to recurrence and should be avoided. There does not appear to be cross reactivity to hepatic injury with other protease inhibitors or antiretroviral agents. The exacerbation of hepatitis B or C that can occur with lopinavir based antiretroviral therapies can be severe and lead to acute liver failure or progressive end stage liver disease. Patients with HCV or HBV coinfection should be monitored prospectively for viral and serum aminotransferase levels and appropriate therapy instituted if possible.
|Other medications:||Didanosine, lamivudine, abacavir|
|Time After Starting||Time After Stopping||AST (U/L)||Alk P (U/L)||Bilirubin (mg/dL)||HCV RNA (IU/mL)|
|Started abacavir, didanosine, and lopinavir/ritonavir|
|All antiretrovirals stopped|
|16 weeks||14 weeks||76||105||0.7|
|Restarted lamivudine, didanosine, and lopinavir/ritonavir|
|Started peginterferon alfa-2b and ribavirin (48 weeks)|
|Peginterferon and ribavirin stopped|
|1 year later||134||111||1.3||226,200|
|Severity:||3+ (jaundice, hospitalization)|
|Other medications:||Stavudine, lamivudine; previously ethambutol and clarithromycin|
|Time After Starting||Time After Stopping||ALT (U/L)||Alk P (U/L)||Bilirubin (mg/dL)||Other|
|17 weeks||0||200||435||12.6||Antiretroviral therapy stopped|
|1 week||958||Liver biopsy|
|Restarted lamivudine, stavudine, and nelfinavir|
|19 weeks||8 weeks||25||319||1.1|
|DRUG||CAS REGISTRY NUMBER||MOLECULAR FORMULA||STRUCTURE|
Top of page